Virginia, 2018

Damaging Winds in Virginia, August 30, 2018

August 30, 2018 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 30, 6:48 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 30, 6:48 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
748 PM EDT Thu Aug 30 2018

.SYNOPSIS...
High pressure will remain anchored well off the Mid Atlantic and
Southeast coast tonight through Sunday. A frontal boundary will
linger across portions of the area tonight into Saturday,
before washing out.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 345 PM EDT Thursday...

Hot and humid conditions prevailed acrs the region late this
aftn, with temps ranging fm the upper 80s to mid 90s. The heat,
combined with MLCAPE values between 2000-3000 J/KG and an
approaching frontal boundary fm the NW, has triggered isolated
to sctd showers and tstms over portions of the area late this
aftn. This activity will gradually push to the ENE twd the VA
nrn neck and Lower MD ern shore this evening into early Fri
morning. A few storms over the VA piedmont this evening could
contain isolated damaging wind gusts. Otherwise, mostly clear to
partly cloudy tonight with lows ranging thru the 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 345 PM EDT Thursday...

Not as hot but still humid Fri thru Sun. With the boundary
lingering over portions of the area, continued chcs for showers
and tstms (20-50%) will prevail, mainly during the aftn/evening
hours. Highs on Fri, Sat and Sun generally 85-90F. Lows mainly
in the lower to mid 70s thru the period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 345 PM EDT Thursday...

A 500hPa anticyclone builds back into the region by Monday, and is
forecast to remain over the eastern third of the country for much of
next week. The anticyclone will be centered over OH/PA/NY/NJ from
Tue-Thu as it slowly strengthens. This will put much of VA/NC in
(weak) easterly flow aloft. At the surface, high pressure will be
anchored offshore for much of next week. While the core of the
highest H85 temperatures (18-20C) will be N/NW of the region, expect
more of the same conditions to continue. Afternoon highs will range
from the upper 80s to lower 90s with lows between 70 and 75 degrees
for much of next week. Isolated afternoon/evening showers and
thunderstorms will be possible throughout the extended period, with
the highest coverage over the Piedmont. Capped PoPs at 30% given
that the coverage of showers/t-storms will be relatively sparse.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 745 PM EDT Thursday...

As of 745 PM, there is a cluster of t-storms stretching from
the eastern Piedmont to just west of RIC. Expect this area of
t-storms to propagate to the east before slowly weakening from
now through 06z. T-storms will likely impact RIC from 00-03z, so
included a TEMPO group to account for this. Not as confident
about t-storms at the other terminals, so left VCSH in the TAFs
for now. May need to amend if it becomes clear that t-storms
will impact a given terminal. Regardless, expect brief IFR/LIFR
flight restrictions due to +RA in any storm. Mainly VFR
conditions after 06z tonight, with the exception of some patchy
fog late tonight, mainly from RIC westward. Went ahead and added
some MVFR BR at RIC from 08-12z. Expect SCT-BKN CU around 4-5k
feet Friday afternoon, with isolated-scattered t-storms
possible.

Outlook...Chances for mainly isolated to scattered aftn/evening
showers and t-storms continue this weekend, due to instability
and lingering frontal boundaries.

&&

.MARINE...
As of 315 PM EDT Thursday...

Bermuda high pressure will remain in control of the weather
across the local marine area through at least the middle of next
week. A weak frontal boundary will linger over the area through this
evening, and then lift back N later tonight. Expect a SSW wind of 5-
15kt S of the boundary and N/NE 5-10kt to the N of the boundary. The
wind will generally become E-SE 5-10kt by Friday aftn, but locally
10-15kt N of Chincoteague as high pressure builds across New
England. The wind will become more sea-breeze (diurnally) driven
over the weekend with a S-SW ~10kt morning/overnight and SE
aftn/early evening. This pattern continues early next week as we
remain under the influence of high pressure. Seas will mainly be 2-
3ft, with ~1 foot waves and 1-2ft at the mouth of the Bay.

&&

.CLIMATE...
Temperature data from the Norfolk ASOS (ORF) has been
unrepresentative this month for high temperatures. Therefore,
the daily highs have been substituted with data from the nearby
co-op site (min temperatures have not been adjusted).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...ALB/TMG
LONG TERM...ERI
AVIATION...ERI/TMG
MARINE...AJZ
CLIMATE...
Hazardous weather outlook, Aug 30, 3:09 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
409 PM EDT Thu Aug 30 2018

MDZ021>025-NCZ012>017-030>032-102-VAZ065-075>090-092-093-095>100-
517>525-312015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-York-Newport News-Hampton/Poquoson-
409 PM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms tonight could produce locally
heavy downpours and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-064-066>069-509>516-312015-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
409 PM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for central Virginia, north
central Virginia and south central Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms this evening will produce locally
heavy downpours. There is also an isolated threat for severe
thunderstorms with damaging winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TG

In the hours before

Special weather statement, Aug 30, 6:25 PM EST, 55 minutes before
Special Weather Statement...Corrected
National Weather Service Wakefield VA
725 PM EDT THU AUG 30 2018

Corrected Typographical Error

VAZ060-302345-
Prince Edward-
725 PM EDT THU AUG 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PRINCE EDWARD
COUNTY...

At 719 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Centenary to near Prospect to near
Charlotte Court House. Movement was east at 15 mph.

Wind gusts in excess of 30 mph and rainfall amounts of 1 to 2 inches
are possible with these storms.

Locations impacted include...
Farmville, Hampden Sydney, Hampden Sydney College, Prospect,
Darlington Heights, Kingsville, Briery Creek Lake, Tuggle, Elam,
Briery, Allens Mill and Worsham.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3726 7868 3732 7863 3734 7860 3739 7859
      3737 7858 3733 7851 3733 7847 3734 7846
      3732 7844 3732 7841 3708 7845 3709 7848
      3714 7852 3715 7855 3714 7858 3717 7864
      3719 7864 3719 7868 3720 7869
TIME...MOT...LOC 2319Z 252DEG 14KT 3772 7850 3726 7855 3706 7859

05
Special weather statement, Aug 30, 6:31 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
731 PM EDT THU AUG 30 2018

VAZ068-069-513-310000-
Western Chesterfield-Powhatan-Amelia-
731 PM EDT THU AUG 30 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CHESTERFIELD...EASTERN
AMELIA AND SOUTHEASTERN POWHATAN COUNTIES...

At 731 PM EDT, a strong thunderstorm was located near Moseley, moving
northeast at 10 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of 2 to 3 inches are possible with this storm.

Locations impacted include...
Moseley, Bon Air, Mannboro, Chula, Scotts Fork, Flat Rock,
Winterpock, Pilkinton, Midlothian, Subletts, Skinquarter, Holly
Hills, Genito and Clayville.

LAT...LON 3760 7780 3759 7774 3759 7770 3756 7765
      3755 7760 3754 7760 3753 7759 3753 7757
      3754 7756 3754 7755 3753 7754 3722 7779
      3727 7797
TIME...MOT...LOC 2331Z 205DEG 14KT 3737 7777

SCALORA
Special weather statement, Aug 30, 6:38 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
738 PM EDT THU AUG 30 2018

VAZ048-061-062-310015-
Goochland-Fluvanna-Cumberland-
738 PM EDT THU AUG 30 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
CUMBERLAND...WEST CENTRAL GOOCHLAND AND FLUVANNA COUNTIES...

At 738 PM EDT, thunderstorms with heavy rain were located along a
line extending from 7 miles north of Centenary to near Fork Union to
near Lakeside Village. Movement was northeast at 15 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Palmyra, Fork Union, Columbia, Lakeside Village, Duncan, Scottsville,
Nahor, Dixie, Stage Junction, Shores, Central Plains, Bremo Bluff,
Antioch, Elk Hill, Cohasset, Hardware, Carysbrook, Pemberton and
Cunningham.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3793 7838 3785 7822 3772 7804 3762 7810
      3767 7824 3769 7824 3769 7826 3771 7829
      3772 7834 3773 7837 3773 7839 3777 7847
      3780 7849
TIME...MOT...LOC 2338Z 247DEG 17KT 3781 7851 3778 7836 3764 7824

05
Special weather statement, Aug 30, 6:53 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
753 PM EDT THU AUG 30 2018

VAZ060-310030-
Prince Edward-
753 PM EDT THU AUG 30 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WESTERN PRINCE
EDWARD COUNTY...

At 752 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Mike to near Pamplin City to near Abilene.
Movement was northeast at 15 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Farmville, Longwood University, Hampden Sydney, Hampden Sydney
College, Prospect, Darlington Heights, Kingsville, Briery Creek Lake,
Tuggle, Elam, Allens Mill and Worsham.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3726 7868 3734 7860 3739 7859 3736 7858
      3737 7856 3733 7851 3733 7849 3734 7847
      3731 7840 3730 7836 3708 7847 3710 7850
      3714 7852 3715 7855 3714 7859 3717 7863
      3719 7864 3720 7869
TIME...MOT...LOC 2352Z 222DEG 13KT 3717 7888 3723 7867 3715 7849

05
Special weather statement, Aug 30, 7:16 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
816 PM EDT THU AUG 30 2018

VAZ081>083-090-512-514-516-518-310045-
Eastern Hanover-Charles City-New Kent-Prince George-Eastern King
William-Eastern Henrico-James City-Eastern Chesterfield (Including
Col. Heights)-
816 PM EDT THU AUG 30 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
PRINCE GEORGE...CHARLES CITY...NEW KENT...SOUTHEASTERN HENRICO...
SOUTH CENTRAL KING WILLIAM AND NORTHWESTERN JAMES CITY COUNTIES...

At 816 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Roxbury to near Toano. Movement was
northeast at 20 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
New Kent, Charles City, West Point, Talleysville, Roxbury, Norge,
Toano, Adkins Store, Tunstall, Rustic, Ruthville, Providence Forge,
Bottoms Bridge, Holdcroft, Barhamsville, Jordans Point, Eltham,
Taylors Corner, Chickahominy Shore and Croaker.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3754 7682 3752 7679 3750 7679 3748 7675
      3745 7673 3740 7667 3737 7672 3737 7674
      3735 7675 3729 7687 3727 7689 3724 7695
      3725 7697 3722 7702 3735 7735 3764 7717
TIME...MOT...LOC 0016Z 227DEG 17KT 3747 7719 3734 7682

05
Special weather statement, Aug 30, 7:16 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
816 PM EDT THU AUG 30 2018

VAZ048-061-062-068-069-310100-
Goochland-Powhatan-Fluvanna-Amelia-Cumberland-
816 PM EDT THU AUG 30 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CUMBERLAND...
WESTERN GOOCHLAND...NORTHWESTERN AMELIA...WESTERN POWHATAN AND
FLUVANNA COUNTIES...

At 815 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Palmyra to Lakeside Village to near
Ballsville. Movement was northeast at 15 mph.

Wind gusts in excess of 30 mph and rainfall amounts of 1 to 2 inches
are possible with these storms.

Locations impacted include...
Powhatan, Goochland, Cumberland, Palmyra, Fork Union, Columbia,
Tobaccoville, Trenholm, Lakeside Village, Macon, Kents Store, Fife,
Sunnyside, Ballsville, Duncan, Morven, Angola, Maidens, Three Square
and Central Plains.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3795 7819 3795 7817 3793 7812 3761 7779
      3733 7821 3754 7832 3764 7825 3769 7824
      3769 7826 3771 7829 3772 7834 3774 7840
      3781 7843
TIME...MOT...LOC 0015Z 217DEG 23KT 3782 7826 3767 7817 3752 7802

EI

The radar

The Norfolk radar (KAKQ), 87 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
August 30, 7:20 PM EST
Where
Chesterfield County, 2.83 mi WSW of Hallsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.470, -77.780

Trees were downed on Moseley Road.

Thunderstorm Wind, Chesterfield

When
August 30, 7:25 PM EST
Where
Chesterfield County, 4.09 mi NNW of Richmond Chesterfiel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.450, -77.570

Trees were downed at Fordham Road and Hull Street Road in Chesterfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782453, 782454.